Pennsylvania, 2008

Flash Flooding in Pennsylvania, March 8, 2008

March 8, 2008 · NWS BGM · 4 events in 4 counties and zones

A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading heavy rain across northeast Pennsylvania from Friday afternoon through Saturday night. Rainfall amounts of 1 to 2 inches and melting snowfall caused flooding of some roadways, basements, and smaller creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading heavy rain across northeast Pennsylvania from Friday afternoon through Saturday night. Rainfall amounts of 1 to 2 inches and melting snowfall caused flooding of some roadways, basements, and smaller creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 8, 2:34 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 8, 2:34 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EST SAT MAR 8 2008

.SYNOPSIS...

LOW PRESSURE MOVING INTO NORTHEAST PENNSYLVANIA THIS EVENING WILL
CONTINUE TO BRING A MIXED BAG OF PRECIPITATION TO THE REGION. AS
THE LOW MOVES INTO NEW ENGLAND TONIGHT, THE RAIN AND MIXED
PRECIPITATION WILL CHANGE OVER TO SNOW SHOWERS AS GUSTY WEST WINDS
BRING IN COLDER AIR. THE SNOW SHOWERS WILL PERSIST ACROSS UPSTATE
NEW YORK ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

MAIN FOCUS TIL 6 PM WILL BE FOR +RA ACRS FAR SE ZONES. ELEVATED
CONVECTION WILL ADD TO FLOOD THREAT ACRS SE ZONES....WEVE HAD
SVRL C-G STRIKES ACRS THE FCST AREA TDA. WINTER WX ADVISORY WAS
TRIMMED FROM A FEW COUNTIES WHERE TEMPS HAVE RISEN ABV FREEZING
BUT REMAINS UP FOR MUCH OF THE CNTRL SRN TIER AND FINGER LAKES AS
TEMPS STILL GNRLY IN THE 30-32 RNG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...

TRANSITION TO -SHSN WILL OCCUR THIS EVNG AS SFC LOW TRACKS NE INTO
NEW ENGLAND. IMPRSV ISALLOBARIC COUPLET BUT BUFKIT PROFILES AND
MOMENTUM TRANSFER SUGGESTED 20-30 G45. HOWEVER, SLIGHTLY MORE
FVRBL CONDITIONS APPEAR TO EXIST ACRS SE ZONES FOR WINDS INTO
ADVISORY CATEGORY. GIVEN THIS XTRMLY COMPLEX WX SCENARIO AND
NUMEROUS HEADLINES...AND AFTER COLLAB W/NEIGHBORS...WE ISSUED WIND
ADVISORY FOR ZONES NOT COVERED BY WINTER WX HEADLINES...AND
INCLUDED MENTION OF GUSTY WIND IN THE WSW STATEMENTS. WE LEFT
WINTER WX ADVISORIES UP FOR MUCH OF CNTRL NY AS -FZRA CONTINUES
(ALTHO MOST ACCUMS HAVE BEEN ON ELEVATED SFCS), AND POTNL FOR 2-5
INCHES OF SNOW ACCUM ACRS THE NRN FINGER LAKES INTO THE SRN TUG
TNGT. WINDS THERE WILL CAUSE AREAS OF BLSN. GRADUALLY IMPRNG
CONDITIONS ON SUNDAY WITH FAIR WX ACRS MOST OF THE AREA ON MONDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SUGGEST LITTLE DEVELOPMENT
TO THE UPPER LEVEL PATTERN WHICH IS FORECAST TO BE A NORTHWESTERLY
CONFIGURATION THROUGH THE WEEK. THIS WOULD LEAD TO MINOR...TRANSIENT
SURFACE FRONTAL SYSTEMS PASSING THROUGH THE REGION AT TIMES. IT
APPEARS THAT THE HIGHEST PROBABILITIES WILL OCCUR AS A CHANCE OF
SNOW SHOWERS TUESDAY NIGHT...CHANGING TO RAIN SHOWERS WEDNESDAY. A
SLIGHTLY STRONGER SYSTEM IS DEPICTED BY THE GFS/ECMWF THURSDAY NIGHT
INTO FRIDAY...WITH YET ANOTHER TRAILING COLD FRONT AND FLURRIES ON
SATURDAY. THIS TIME OF YEAR SPELLS SNOW SHOWERS AT NIGHT AND MAINLY
RAIN SHOWERS...OR A SN/RA MIX AT ELEVATION DURING THE DAYLIGHT
HOURS. TEMPS ARE PROGGED TO START OFF THE WEEK BELOW NORMAL...THEN
PEAK ABOVE NORMAL ON THURSDAY AHEAD OF APCHG COLD FRONT...COOLING
OFF BELOW NORMAL AGAIN NEXT WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

WDSPRD IFR CIGS/VSBYS WILL CONTINUE WITH PERIODS OF RAIN AND
FREEZING RAIN THIS AFTERNOON. AS DEEPENING LOW PRESSURE NEARS THE
AREA...A DRY SLOT MOVES NORTH FROM CENTRAL VIRGINIA AFTER 21Z.
THIS MAY ALLOW FOR BRIEF IMPROVEMENT OF CIGS/VSBYS TO MVFR AND
PSBLY VFR AT AVP...ELM AND BGM. SHALLOW COLD LAYER MAY HOLD IN THE
IFR FURTHER NORTH AND WEST...ESPLY AS WINDS COME AROUND TO THE
NORTH OFF THE LAKE AT ITH. ALSO EXPECT A LULL IN THE PRECIPITATION
AFTER 21Z. COLD AIR CHANGES PRECIP TO SNOW SHOWERS TONIGHT. CIGS
SHOULD IMPROVE TO MVFR...BUT VSBYS OCNLY MVFR-IFR IN ANY SNOW SHOWERS.
LOW PRESSURE MOVES NORTHEAST TONIGHT AND SUNDAY WITH IMPROVEMENT
TO VFR. MAIN FLIGHT PROBLEM BEGINNING BY MID EVENING AND
CONTINUING INTO SUNDAY WILL BE STRONG WEST-NORTHWEST WINDS. WINDS
LIKELY SUSTAINED 20-30 KTS...GUSTING OCNLY 35-40 KTS.

OUTLOOK...
SUN NITE...MVFR CHC LAKE SNOW SYR-RME. ELSEWHERE VFR.
MON...VFR. NO SIG WX.
TUES...VFR. NO SIG WX.
WED...MVFR-VFR. CHC RAIN OR SNOW SHOWERS.
THU...VFR. NO SIG WX.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ038>040-043-044-047-
     048-072.
     WIND ADVISORY FROM 7 PM EST THIS EVENING TO 2 PM EDT SUNDAY
     FOR PAZ039-040-043-044-047-048-072.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR PAZ038.
NY...FLOOD WATCH THROUGH SUNDAY MORNING FOR NYZ009-037-045-046-
     055>057-062.
     WIND ADVISORY FROM 7 PM EST THIS EVENING TO 2 PM EDT SUNDAY
     FOR NYZ045-046-056-057-062.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR NYZ009-
     015>018-022>025-036-037-044-055.

&&

LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Mar 8, 2:47 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EST SAT MAR 8 2008

NYZ009-037-092000-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
247 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH SUNDAY MORNING.
   WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ055-PAZ038-092000-
TIOGA-BRADFORD-
247 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH SUNDAY MORNING.
   WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ015>018-022>025-036-044-092000-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-
247 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-092000-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 2 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH SUNDAY MORNING.
   WIND ADVISORY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
March 8, 4:25 PM EST to 5:45 PM EST
Where
Luzerne County, 0.52 mi E of Huntsville to 1.22 mi SSE of Shavertown
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
County Official
Coordinates
41.300, -75.970

Huntsville Creek flowed out of its banks. A portion of Hillside Road was closed for about one hour, as the water receded quickly before major damage occurred. Some basements were flooded, as well as some barns and fields.

Flash Flood, Lackawanna

When
March 8, 4:50 PM EST to 6:50 PM EST
Where
Lackawanna County, 0.86 mi SE of Clarks Green to 0.82 mi NW of Clarks Summit
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
41.490, -75.710

Summit Creek Road was flooded by excessive rain and snow-melt.

Flash Flood, Susquehanna

When
March 8, 5:15 PM EST to 7:00 PM EST
Where
Susquehanna County, Harford to 0.16 mi N of Harford
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
41.780, -75.700

Numerous roads were flooded, along with several basements.

Flash Flood, Wayne

When
March 8, 5:30 PM EST to 7:30 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale to 1.33 mi ENE of Honesdale
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
41.580, -75.250

Numerous back roads were flooded and impassible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90079, 90080, 90081, 90083.